Indiana, 2021

Damaging Wind in Indiana, May 6, 2021

May 6, 2021 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms organized into a more consolidated convective system over southwest Indiana. The storms organized along and ahead of a cold front moving southeastward into southeast Missouri and adjacent southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms organized into a more consolidated convective system over southwest Indiana. The storms organized along and ahead of a cold front moving southeastward into southeast Missouri and adjacent southern Illinois. Cold mid-level temperatures and resulting steep lapse rates supported moderate instability, despite relatively modest low-level moisture. Strong unidirectional deep-layer wind flow resulted in fast storm motion and locally strong wind gusts as the storms crossed southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 1:10 PM CST, 50 minutes earlier.

Area forecast discussion, May 6, 1:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT Thu May 6 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 200 PM CDT Thu May 6 2021

Approaching cold front now on doorstep of FA, setting off active
convection, strong-severe, across FA along/ahead of its approach.
There will continue to be a marginal to slight risk of severe as
the front approaches, with low topped supercells possible. With
freezing level near -8C and -20C level roughly 10K higher, large
hail also possible along with damaging wind gusts. Should be
short-lived during peak heating/tied to front.

Afterward, drier dew points sweep in, with potentially some 30s
dew points forecast thru tmrw. These will begin moderating again
by tmrw night as a warm frontal boundary returns to the area,
bringing the next chance of rain.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM CDT Thu May 6 2021

The wet weekend signal is still there, but storm total qpf amounts
appear to be improving, as the heaviest qpf axis shifts north and
west of the FA. Still, with the warm front's lift across the area
Saturday, then warm sectoring Saturday night, ahead of the
approaching cold front Sunday (passage Sunday night), anticipate
gradual re-moistening/destabilizing environ with high pops
returning, including thunder chances. By the end of the weekend,
storm total average qpf in the 1 to 2 inch range seems likely.

Behind the cold fropa, a cooler than climo norm airmass settles
across the FA next week. 60s for highs and 40s for lows can be
expected each day. While spotty rain chances cannot be completely
ruled out any day, an early week drier, versus mid week wetter,
approach appears the most likely scenario given the synoptic scale
evolution from quasi zonal (early) to more amplified troffing
(mid-late) week.

&&

.AVIATION...
Issued at 200 PM CDT Thu May 6 2021

Lower bases/cigs and potential thunderstorms with vsby
restrictions are anticipated at terminals, at least in vicinity
fashion if not categorical, thru late pm hours. A cold front's
passage will then end restrictions associated with frontal
convection, and improve skies overnight. Winds will shift to gusty
northwest behind the front, then wane as higher pressure moves
in/takes over, returning all Visual Flight Rules for the latter
half of the flight forecast package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 6, 11:49 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1249 PM CDT Thu May 6 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1249 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible as a cold front makes
its approach and passage this afternoon. A Severe Thunderstorm
Watch is in effect until 6 PM CDT for much of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms this weekend will bring heavy rain and
lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

In the hours before

Local storm report, May 6, 12:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             WILLIAMSVILLE           36.97N 90.55W
05/06/2021  M0.75 INCH       WAYNE              MO   PUBLIC

            DIME SIZED HAIL IN WILLIAMSVILLE.

&&
Local storm report, May 6, 12:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             NEELYVILLE              36.56N 90.51W
05/06/2021  M0.25 INCH       BUTLER             MO   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED IN NEELYVILLE, MO BY
            A TRAINED SPOTTER. RELAYED BY EM.

&&
Local storm report, May 6, 12:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             2 E POPLAR BLUFF        36.76N 90.37W
05/06/2021  M0.25 INCH       BUTLER             MO   LAW ENFORCEMENT

            PEA SIZED HAIL IN AND AROUND POPLAR BLUFF
            FROM 128-130 PM CDT, REPORTED BY LOCAL LAW
            ENFORCEMENT, RELAYED BY EM.

&&
Special weather statement, May 6, 1:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
205 PM CDT Thu May 6 2021

ILZ076>078-082-083-086-087-INZ081-085>087-KYZ010-018-061945-
White IL-Gallatin IL-Wayne IL-Saline IL-Edwards IL-Hamilton IL-
Wabash IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Henderson KY-
Crittenden KY-
205 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...WAYNE...
WABASH...EDWARDS...SALINE...HAMILTON... GALLATIN...
WARRICK...GIBSON...VANDERBURGH...POSEY AND HENDERSON COUNTIES UNTIL
245 PM CDT...

At 203 PM CDT, Doppler radar was tracking strong thunderstorms just
west of a line extending from Albion Illinois to Crossville to
Eldorado. Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Mount Carmel, Mount Vernon, Carmi,
and Eldorado.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern, south central and southeastern Illinois...southwestern
Indiana...and western and northwestern Kentucky.

LAT...LON 3842 8774 3833 8740 3779 8747 3764 8761
      3764 8774 3739 8785 3739 8786 3765 8774
      3790 8793 3789 8793 3780 8791 3766 8816
      3749 8798 3748 8793 3746 8794 3785 8852
      3819 8819 3857 8813 3857 8793
TIME...MOT...LOC 1903Z 305DEG 40KT 3856 8808 3816 8812 3787 8839

York
Special weather statement, May 6, 1:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
241 PM CDT Thu May 6 2021

ILZ078-INZ081-082-085>088-KYZ014-018-062030-
Wabash IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-
Pike IN-Henderson KY-Union KY-
241 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WABASH...WARRICK...
SPENCER...GIBSON...VANDERBURGH...POSEY...PIKE... HENDERSON AND UNION
COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Carmel to near Poseyville to 6
miles southeast of Shawneetown. Movement was east southeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Mount Carmel, Mount Vernon,
Boonville, Newburgh, Morganfield, and Petersburg.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern and southeastern Illinois...southwestern Indiana...and
western and northwestern Kentucky.

LAT...LON 3849 8769 3844 8763 3854 8743 3854 8710
      3787 8726 3788 8727 3782 8732 3777 8729
      3765 8750 3764 8773 3747 8798 3767 8815
      3808 8776 3846 8775 3842 8771 3846 8766
      3848 8775 3857 8774 3857 8765
TIME...MOT...LOC 1940Z 325DEG 33KT 3853 8770 3803 8772 3768 8806

York
Special weather statement, May 6, 1:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
256 PM CDT Thu May 6 2021

KYZ006-008-009-011-012-062045-
Marshall KY-Calloway KY-Graves KY-Lyon KY-Trigg KY-
256 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...MARSHALL...
TRIGG...SOUTHERN GRAVES AND LYON COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Benton to near Mayfield.
Movement was southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murray, Mayfield, Benton, and Land Between The Lakes Area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky.

LAT...LON 3650 8869 3666 8879 3701 8819 3664 8776
      3663 8785 3667 8786 3668 8807 3654 8803
      3650 8805
TIME...MOT...LOC 1955Z 324DEG 30KT 3692 8822 3666 8867

York

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
May 6, 2:00 PM CST
Where
Vanderburgh County, Evansville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.980, -87.550

There were reports of trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951714.